Connecticut, 2015

Cold in Connecticut, February 2 to 3, 2015

February 2 to 3, 2015 · NWS ALY · 1 event in 1 county or zone

Behind a departing snowstorm, Arctic air moved into the region between February 2nd and February 3rd. Overnight low temperatures dropped to around zero in many areas, with a few spots in the Litchfield Hills as low as 6 below zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Behind a departing snowstorm, Arctic air moved into the region between February 2nd and February 3rd. Overnight low temperatures dropped to around zero in many areas, with a few spots in the Litchfield Hills as low as 6 below zero. With gusty northwest winds in place, wind chill values dropped to 10 to 20 below zero across northern Litchfield County during the overnight hours. Winds became light during the morning hours and although temperatures remained frigid, wind chill values improved for during the day on February 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 2, 6:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 2, 6:46 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
646 PM EST MON FEB 2 2015

.SYNOPSIS...
THE STEADY SNOW WILL CONTINUE TO TAPER OFF AS WE HEAD THROUGH THE
EARLY EVENING HOURS AS THE STORM MOVES NORTHEASTWARD AWAY FROM THE
REGION TONIGHT. ANOTHER BITTERLY COLD AIRMASS WILL BE USHERED INTO
THE REGION IN THE WAKE OF THE LOW FOR TONIGHT AND TUESDAY. A LOW
PRESSURE SYSTEM WILL BRING A ROUND OF SNOW SHOWERS TO THE AREA FOR
LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. TEMPERATURES WILL
MODERATE AHEAD OF THE SYSTEM... HOWEVER YET ANOTHER BITTERLY COLD
AIRMASS WILL BE USHERED BACK INTO THE REGION IN ITS WAKE.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WIND CHILL HEADLINES IN EFFECT THROUGH 11 AM TUESDAY. THE WINTER
STORM WARNING WAS ALLOWED TO EXPIRE AT 6 PM.

THE STORM IS HEADING NORTHEASTWARD ALONG THE NEW ENGLAND COASTLINE
FOLLOWING THE PRESSURE FALLS. THE UPPER TROUGH AXIS IS MOVING OVERHEAD
AND WILL MOVE OFF TO EAST THIS EVENING. OVERALL THE DEFORMATION
SNOW HAS DECREASED IN INTENSE AND IS PROGRESSING TO THE EAST.

PLEASE SEND US YOUR STORM TOTAL SNOWFALL REPORTS. THEY WILL BE
USED TO CREATE A SNOWFALL MAP FOR THE STORM. PLEASE REFER TO OUR
PUBLIC INFORMATION STATEMENT FOR THE LATEST SNOWFALL REPORTS.

ANOTHER SHOT OF ARCTIC AIR WILL BE USHERED IN TONIGHT WITH BELOW
ZERO TEMPERATURES EXPECTED ACROSS THE FORECAST AREA WITH 10
DEGREES BELOW ZERO AND COLDER ACROSS THE SOUTHERN ADIRONDACKS.

THE PRESSURE GRADIENT WILL TIGHT ACROSS THE REGION THIS EVENING AS
THE STORM DEEPENS AS IT DEPARTS AND RIDGING BEGINS TO BUILD IN. THE
BRISK AND GUSTY NORTHWESTERLY WINDS WILL CAUSE SOME BLOWING AND
DRIFTING OF THE FLUFFY SNOW ACROSS THE AREA THIS EVENING...HAVE
THIS MENTIONED IN THE FORECAST FOR THE EVENING HOURS WHERE HAVE
THE STRONGER WINDS. THE BITTERLY COLD TEMPERATURES WILL COMBINE
WITH THE WINDS TO CREATE DANGEROUSLY COLD WIND CHILL READINGS
THROUGH TUESDAY MORNING.

HAVE ISSUED WIND CHILL WARNING FOR NORTHERN HERKIMER AND HAMILTON
COUNTIES AND AN ADVISORY FOR NORTHERN LITCHFIELD COUNTY
CONNECTICUT...BERKSHIRES...SOUTHERN VERMONT...NORTHERN AND   CENTRAL
TACONICS...GREATER CAPITAL REGION...LAKE GEORGE   SARATOGA
AREA...MOHAWK AND SCHOHARIE VALLEYS...AND THE EASTERN CATSKILLS.
BOTH ARE IN EFFECT FROM 8 PM TONIGHT THROUGH 11 AM TUESDAY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGHER PRESSURE WILL BUILD IN AND QUICKLY SHIFT ACROSS THE AREA
TUESDAY AS A LOW PRESSURE SYSTEM APPROACHES FROM THE NORTHWEST.
TUESDAY WILL BE ANOTHER COLD DAY WITH HIGHS MAINLY IN THE TEENS...15
TO 20 DEGREES BELOW NORMAL.

THE SYSTEM WILL BRING A ROUND OF SNOW SHOWERS TO THE AREA DUE TO
WARM AIR ADVECTION AS THE SYSTEM APPROACHES TUESDAY NIGHT INTO
WEDNESDAY NIGHT. CHANCES WILL GREATEST AND MOST PERSIST ACROSS THE
UPSLOPE-FAVORED AREAS OF THE SOUTHERN ADIRONDACKS UNTIL THE LOW
PASSES TO OUR NORTH. THEN THERE WILL BE MORE WIDESPREAD CHANCES FOR
SNOW SHOWERS AS THE SYSTEM COLD FRONT MOVES ACROSS THE AREA WEDNESDAY
NIGHT.

TEMPERATURES ARE EXPECTED TO MODERATE TO SEASONABLE LEVELS WEDNESDAY
AS THE LOW PRESSURE SYSTEM APPROACHES. THIS WILL BE SHORT-LIVED AS
YET ANOTHER BITTERLY COLD ARCTIC AIRMASS WILL BE USHERED IN THE
REGION IN THE WAKE OF THE SYSTEM FOR THE LATTER PART OF THE WEEK.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE EXTENDED CONTINUES TO LOOK VERY COLD WITH UNSETTLED CONDITIONS
AS THERE SEVERAL POSSIBLE OPPORTUNITIES FOR SOUTHERN STREAM ENERGY
TO PHASE WITH DISTURBANCE WORKING THROUGH THE NORTHERN JET STREAM.

THE EXTENDED OPENS WITH A CLIPPER TYPE SYSTEM ATTEMPTING TO EXIT THE
REGION...FOLLOWED BY ANOTHER RELENTLESS ROUND OF ARCTIC AIR. WHILE
THE GFS AND ITS ENSEMBLES...ALONG WITH THE NAM AND CANADIAN MODEL
SUPPORTS THIS SCENARIO...THE OPERATION EUROPEAN MODEL (ECMWF) OFFERS
A DIFFERENT SCENARIO. EVEN THOUGH THE MAIN PLAYERS ARE THE SAME
(RIDGE IN THE WEST...CLIPPER MOVING THROUGH) THE ECMWF PHASES
SOUTHERN STREAM ENERGY WITH A DIGGING UPSTREAM TROUGH...ALLOWING FOR
A COASTAL STORM TO DEVELOP THAT WOULD GIVE US ANOTHER ROUND OF SNOW
FOR LATE WEDNESDAY INTO THURSDAY NIGHT.

THE ECMWF HAS NOT DONE WELL WITH THE PAST FEW EVENTS...BUT IT DOES
HAVE SOME MERIT TO CONSIDER THIS A POSSIBILITY.

EITHER WAY...THIS MAKES THE UPCOMING SCENARIO A LOW CONFIDENCE
FORECAST. WHILE LEANING WITH THE MAJORITY OF GUIDANCE...WE WILL
INTRODUCE A 30 POP OF SNOW FOR THURSDAY AND THURSDAY NIGHT.

ARCTIC AIR WILL FOLLOW BY FRIDAY...POSSIBLY PRODUCING SOME LAKE
EFFECT SNOW SHOWERS...ALTHOUGH WITH A COLDER LAKE TEMPERATURE AND
MORE ANTICYCLONIC FLOW...THE INVERSION LOOKS TO BE LOW LIMITING SNOW
GROWTH AND THEREFORE WE EXPECT ANY SNOW SHOWERS TO PRODUCE
RELATIVELY LIGHT SNOW SHOWERS ACROSS THE ADIRONDACKS. MOST AREAS
SHOULD BE DRY BY VERY COLD ON FRIDAY ALONG WITH A BREEZE.

SATURDAY...ANOTHER WEAK CLIPPER COULD BRING SOME MORE LIGHT SNOW AND
A REINFORCING SHOT OF ARCTIC AIR IN ITS WAKE. AHEAD OF THE CLIPPER A
SOUTHERLY BREEZE COULD GIVE TEMPERATURES A BUMP TO NEAR SEASONABLE
LEVELS...IF ONLY BRIEFLY.

BY SUNDAY...IT TURNS MUCH COLDER AGAIN AS ANOTHER ARCTIC HIGH
PRESSURE BUILDS SOUTH FROM CANADA.

MEANWHILE...ALL MODELS INDICATE ANOTHER DISTURBANCE RIDING ALONG THE
ARCTIC BOUNDARY WITH THE GFS SENDING THE DISTURBANCE TO THE SOUTH.
MEANWHILE THE ECMWF ONCE AGAIN PHASES ENERGY BETWEEN THE NORTHERN
AND SOUTHERN STREAM CARVING OUT YET ANOTHER COASTAL STORM WITH THE
POTENTIAL FOR A SNOWSTORM LATE SUNDAY INTO MONDAY. FOR NOW...WILL GO
WITH "BLEND" OF THE TWO SCENARIOS...LOW CHANCES IN FOR SUNDAY AND
MONDAY.

HIGH TEMPERATURES WILL GENERALLY AVERAGE AROUND 10 NORTH AND 20
SOUTH THROUGH THE PERIOD...ALTHOUGH A LITTLE LESS COLD SATURDAY WITH
TEMPERATURES ABOUT 10 DEGREES WARMER. NIGHT TIME LOWS WILL AVERAGE
NEAR ZERO TO 10 BELOW ALBANY NORTH...ZERO TO 10 ABOVE SOUTH OF THE
CAPITAL REGION. THERE WILL ENOUGH WIND TO GENERATE POTENTIALLY
DANGEROUS WIND CHILLS THURSDAY NIGHT AS WELL AS SATURDAY NIGHT. IF
WE CAN HAVE A NIGHT WHERE THE SKY IS CLEAR...THE WIND BECOME LIGHT
AND NOW WITH LOTS OF FRESH SNOW ON THE GROUND...TEMPERATURES COULD
GET A LOT COLDER THAN WE ARE ADVERTISING.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS A STORM SYSTEM CONTINUES TO DEPART AWAY FROM THE REGION...STEADY
SNOW HAS TAPERED OFF TO SNOW SHOWERS. ALTHOUGH RADAR RETURNS ARE
FAIRLY LIGHT...IFR/LIFR SNOW CONTINUES FOR KGFL/KALB...AND THIS MAY
STILL OCCUR FOR ANOTHER HOUR OR SO. MVFR VSBY CONTINUE AT KPSF...AND
THIS MAY ALSO CONTINUE FOR ANOTHER HOUR OR TWO AS WELL. FURTHER
SOUTH...KPOU IS VFR...AND NO MORE SNOW IS EXPECTED THERE...SO FLYING
CONDITIONS SHOULD REMAIN VFR.

BY ABOUT 02Z-03Z...ALL SITES SHOULD BE BACK TO VFR CONDITIONS FOR
BOTH VSBYS/CIGS...ALTHOUGH BKN-OVC CIGS AT 3500-5000 FT WILL BE
PLACE. THESE CLOUDS WILL SLOWLY DECREASE THROUGH THE OVERNIGHT
HOURS.  HOWEVER...AS A CLIPPER SYSTEM APPROACHES FROM THE WEST...MID
LEVEL CLOUDINESS WILL INCREASE OVER THE REGION DURING THE DAY ON
TUESDAY.

N-NW WINDS THIS EVENING WILL BE GUSTY AT TIMES...WITH A FEW GUSTS TO
AROUND 20 KTS POSSIBLE. THESE WINDS WILL SLOWLY DECREASE THROUGH THE
OVERNIGHT HOURS AS THE PRESSURE GRADIENT BEGINS TO RELAX. W-SW WINDS
ON TUESDAY WILL BE ABOUT 5-10 KTS.

OUTLOOK...

TUESDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
WEDNESDAY: MODERATE OPERATIONAL IMPACT. LIKELY SHSN.
WEDNESDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
THURSDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.
THURSDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.
FRIDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
FRIDAY NIGHT: MODERATE OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.

&&

.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED THIS WEEK. WIDESPREAD
SIGNIFICANT SNOWFALL THROUGH TODAY. CONTINUED COLD WITH BELOW NORMAL
TEMPERATURES WHICH WILL ALLOW ICE TO THICKEN ON RIVERS...STREAMS
     CREEKS...LAKES AND OTHER BODIES OF WATER.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.CLIMATE...
AS OF 6 PM...THE ALBANY INTERNATIONAL AIRPORT HAS REPORTED 11.4
INCHES OF SNOWFALL. THE 4 PM SNOWFALL REPORT WAS INCORRECT. THIS
SMASHES THE DAILY SNOWFALL RECORDS FOR FEBRUARY 2ND. THE OLD DAILY
SNOWFALL RECORD WAS 5.5 INCHES SET BACK IN 1892.

THE TOP 10 GREATEST FEBRUARY SNOWSTORM FOR ALBANY...
23.5 INCHES...FEBRUARY 14, 1914
18.2 INCHES...FEBRUARY 22-25, 1893
17.9 INCHES...FEBRUARY 15-16, 1958
17.1 INCHES...FEBRUARY 24-25, 1966
16.8 INCHES...FEBRUARY 13-14, 2007
16.7 INCHES...FEBRUARY 6-8, 1983
15.5 INCHES...FEBRUARY 4, 1926
15.0 INCHES...FEBRUARY 1, 1898
14.7 INCHES...FEBRUARY 19-20, 1946
14.6 INCHES...FEBRUARY 13-16, 1950

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY UNTIL 11 AM EST TUESDAY FOR CTZ001.
NY...WIND CHILL ADVISORY UNTIL 11 AM EST TUESDAY FOR NYZ038>043-
     047>054-058-061-063-082>084.
     WIND CHILL WARNING UNTIL 11 AM EST TUESDAY FOR NYZ032-033.
MA...WIND CHILL ADVISORY UNTIL 11 AM EST TUESDAY FOR MAZ001-025.
VT...WIND CHILL ADVISORY UNTIL 11 AM EST TUESDAY FOR VTZ013>015.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...HWJIV
AVIATION...FRUGIS/HWJIV
HYDROLOGY...IAA
CLIMATE...IAA
Hazardous weather outlook, Feb 2, 6:19 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
619 PM EST MON FEB 2 2015

CTZ001-MAZ001-025-NYZ038>043-047>054-058-061-063-082>084-VTZ013>015-
031200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN COLUMBIA-WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
619 PM EST MON FEB 2 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LITCHFIELD COUNTY
CONNECTICUT...BERKSHIRES...SOUTHERN VERMONT...NORTHERN AND CENTRAL
TACONICS...GREATER CAPITAL REGION...LAKE GEORGE SARATOGA AREA...MOHAWK
AND SCHOHARIE VALLEYS...AND THE EASTERN CATSKILLS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

DANGEROUS WIND CHILL VALUES ARE POSSIBLE AGAIN THURSDAY NIGHT INTO
FRIDAY...ESPECIALLY ACROSS THE HIGHER TERRAIN. IF CONFIDENCE
INCREASES THAT WIND CHILL CRITERIA WILL BE MET THEN WIND CHILL
HEADLINES WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-031200-
NORTHERN HERKIMER-HAMILTON-
619 PM EST MON FEB 2 2015

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS OF
EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

DANGEROUS WIND CHILL VALUES ARE ALSO POSSIBLE AGAIN THURSDAY NIGHT
INTO FRIDAY. IF CONFIDENCE INCREASES THAT WIND CHILL CRITERIA WILL
BE MET...THEN WIND CHILL HEADLINES WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ013-NYZ059-060-064>066-031200-
SOUTHERN LITCHFIELD-EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
619 PM EST MON FEB 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY
CONNECTICUT...AND THE MID HUDSON VALLEY...AND SOUTHERN TACONICS OF
EASTERN NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS ADDITIONAL WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DANGEROUS WIND CHILL VALUES ARE POSSIBLE AGAIN THURSDAY NIGHT INTO
FRIDAY...ESPECIALLY ACROSS THE HIGHER TERRAIN. IF CONFIDENCE
INCREASES THAT WIND CHILL CRITERIA WILL BE MET THEN WIND CHILL
HEADLINES WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Litchfield

When
February 2, 8:00 PM EST to February 3, 9:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
Public
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554099.